Florida, 2016

Lightning Strike in Florida, June 24, 2016

June 24, 2016 · NWS MLB · 1 event in 1 county or zone

Lightning from a thunderstorm located about 4 miles to the north struck a woman walking at waters edge on Daytona Beach Shores, resulting in a fatality.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Lightning from a thunderstorm located about 4 miles to the north struck a woman walking at waters edge on Daytona Beach Shores, resulting in a fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 24, 2:29 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 24, 2:29 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
329 PM EDT FRI JUN 24 2016

.DISCUSSION...
Tonight...Isold/Sct diurnal pcpn, and perhaps a storms or two
related to late boundary collisions will linger through dusk with
activity in the form of showers confined to the marine area and
near shore waters of the Treasure coast overnight.

SAT-SUN...(from prev disc) Slow erosion of subtropical ridge,
which has been present the entire work week across the area will
bring eventual increase in rain chances during the weekend.
A frontal boundary well north of the area wl sags south toward the FL
border, keeping a rather weak S/SW flow over the area. Sea/lake
breeze boundaries wl develop and move inland each afternoon.

Moisture profiles and steering winds aloft favor best chance for
storms over the interior during the afternoon and evening hours.
Convective coverage forecast to be greater on Sunday as deeper
moisture and disturbance aloft builds down into the area ahead of
weakening front to the north.

Highs Saturday will reach the low to mid 90s with heat index values
ranging from 100-105. Then with more showers and storms expected
Sunday, highs will range from the upper 80s to low 90s. Overnight
lows will be in the low to mid 70s.

MON-THU...Models in fairly good agreement into the work week with
ridge axis generally meandering across the southern half of the
Florida peninsula. GFS indicates some initial drying working in
behind passing disturbance aloft early next week, but then
sufficient moisture quickly rebuilds in the low level S/SW flow to
maintain forecast of scattered afternoon showers and storms each day
with greatest coverage expected over the interior from late day sea
breeze/outflow boundary interactions.

Highs continue in the upper 80s to low 90s with overnight lows in
the low to mid 70s.

&&

.AVIATION...
Prevailing VFR. ISOLD-WDLY SCT shra/TS chances mnly along I-4 and
across interior sections of Osceola Co. to Lake Okeechobee into this
eve. Tempo MVFR conds in shra/tsra psbl in the affected locations.
Light onshore winds through dusk wl become VRBL tonight. Somewhat
higher rain chcs Sat wl have a greater chc of producing brief
cig/vsby reductions to both coastal and inland forecast sites.

&&

.MARINE...
Tonight-Sat...The slowly weakening subtropical ridge across
central Florida will set up a typical looking summer pattern with
east/southeast flow in the south and a south/southwest gradient
wind in the north. Speeds look 10 knots or less and seas will
continue 3 feet or less. With higher moisture over the south,
expect isolated showers and storms. Afternoon sea breeze
generated showers/storms should mainly occur inland.

Sun-Tue...Ridge axis generally remains across the southern half
of Florida during the weekend and into early next week as a
frontal boundary sags into the southeast U.S. and weakens. Winds
will remain below 15 knots out of the S/SW during the overnight
and early morning hours, becoming more onshore into the afternoon
as the sea breeze forms and moves inland. Seas will range from 1-3
feet nearshore and up to 3-4 feet offshore.

Highest chance for showers and storms will remain over the
interior through this period, with offshore moving storms
unlikely.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  74  90 /  10  20  20  30
MCO  75  95  75  93 /  20  30  20  40
MLB  76  90  75  89 /  10  20  20  30
VRB  75  90  74  89 /  20  20  10  20
LEE  76  96  77  94 /  30  30  20  50
SFB  75  95  76  93 /  20  30  10  40
ORL  76  94  76  93 /  20  30  20  40
FPR  74  89  73  88 /  20  30  10  30

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.

&&

SHORT TERM...Pendergrast
LONG TERM....Ulrich
Hazardous weather outlook, Jun 24, 9:00 AM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 AM EDT FRI JUN 24 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-250000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1000 AM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
GRADUALLY INCREASING MOISTURE WILL ALLOW FOR MORE SEA BREEZE SHOWERS
AND STORMS THIS AFTERNOON AND EVENING. INITIAL DEVELOPMENT IS
EXPECTED LATE THIS MORNING AND EARLY THIS AFTERNOON ACROSS THE
TREASURE COAST. ADDITIONAL SHOWERS AND A FEW STORMS WILL GRADUALLY
DEVELOP FURTHER INLAND AND NORTHWARD AS THE AFTERNOON CONTINUES. A
LATE DAY COLLISION OF THE EAST AND WEST COAST SEA BREEZE BOUNDARIES
SHOULD ALSO GENERATE SCATTERED SHOWERS AND A FEW STORMS WEST OF
ORLANDO INTO LAKE COUNTY. THE MAIN HAZARD WILL BE OCCASIONAL TO
FREQUENT LIGHTNING STRIKES IN A FEW STRONGER STORMS.

.RIP CURRENT IMPACT...
A LINGERING EAST SWELL WILL KEEP A MODERATE RIP CURRENT RISK AT
AREA BEACHES. ONLY SWIM IN THE OCEAN NEAR A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS COULD PRODUCE WIND GUSTS 30 TO 35 KNOTS, ESPECIALLY
THIS AFTERNOON ACROSS INLAND LAKES. STORM MOTION SHOULD BE SLOWLY
TO THE NORTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE THREAT FOR RIP CURRENTS WILL REMAIN ELEVATED THROUGH THE
WEEKEND. A GRADUAL INCREASE IN MOISTURE SHOULD BRING A SCATTERED
COVERAGE OF AFTERNOON AND EVENING STORMS, WITH THE HIGHEST
CHANCES OVER THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

LASCODY/ULRICH

The radar

The Melbourne radar (KMLB), 121 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Volusia

When
June 24, 4:44 PM EST
Where
Volusia County, 1.88 mi ENE of Blake
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.162, -80.972

A woman and man from Georgia were near the waters edge at the 3100 block of South Atlantic Avenue in Daytona Beach Shores when they were struck by lightning from a thunderstorm located about 4 miles to the north. The woman was unconscious when she was transported to the hospital and later died. The man was conscious and also transported to the hospital with injuries. Another woman nearby was also affected by the strike, but was able to walk away and seek treatment on her own.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Volusia2016-06-2433FemaleIn WaterDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638522.